Tornadoes · United States · Kentucky · 2012

EF1 tornado, Greenville, Kentucky, February 29, 2012

This EF1 tornado ran 0.1 miles across Muhlenberg County on February 29, 2012, touching down at 8:45 AM CST and reaching 30 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 29, 2012
Touchdown
8:45 AM CST (14:45 UTC)
Lifted
8:46 AM CST (14:46 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Muhlenberg County
Touchdown point
37.198, -87.188
Lift-off point
37.199, -87.186
Record number
1202290845-01

What the Weather Service recorded

A squall line with embedded sustained supercells entered western Kentucky early in the morning. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb. By mid-morning, the solid squall line evolved into a broken line of discrete storms over the Pennyrile region and Kentucky Lake region. While these discrete storms maintained severe levels, their tornado production decreased.

The tornado touched down on the east side of Greenville and moved rapidly northeast. A tied-down mobile home was completely destroyed. The mobile home rolled five times with an occupant in it, but he received only minor injuries. A modular home was moved off its block foundation. Roofs were blown off homes in Greenville, and the middle school lost a significant part of its roof. Numerous pine and cedar tree trunks were snapped off. There was minor siding damage to homes, and a barn lost its roof. Metal bleachers were tossed. The tornado damage path ended at U.S. Highway 431 at Cleaton. There was at least one eyewitness account of the tornado. Peak winds were near 120 mph. The average path width was 180 yards.

A very brief tornado occurred in the southwest part of Greenville. The path length was 700 feet, and the path width was 100 feet. An apartment building lost some of its roof decking. There was minor damage to the siding of a few houses. Large branches were snapped off trees. A barn lost part of its roof. Peak winds were estimated near 95 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 07:15 UTC and running to 16:30 UTC.

Issued (UTC)ExpiredProductOffice
07:15 UTC16:30 UTCTornado WatchPAH
12:34 UTC13:00 UTCTornado WarningPAH
12:58 UTC13:15 UTCTornado WarningPAH
13:20 UTC13:45 UTCTornado WarningPAH
13:58 UTC14:15 UTCSevere Thunderstorm WarningPAH
14:50 UTC15:15 UTCTornado WarningPAH
15:19 UTC15:45 UTCSevere Thunderstorm WarningPAH
16:14 UTC16:25 UTCSevere Thunderstorm WarningPAH
16:31 UTC17:00 UTCSevere Thunderstorm WarningPAH
17:17 UTC17:45 UTCSevere Thunderstorm WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 13:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 29, 4:12 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 29, 4:12 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CST WED FEB 29 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 355 AM CST WED FEB 29 2012

DELAYED DISCUSSION DUE TO ONGOING SEVERE WEATHER.

CURRENT LINE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS CONTINUE TO MOVE INTO INCREASING INSTABILITY
AND SHEAR AT 4 AM CST. MAINTENANCE OF THE TORNADIC CIRCULATIONS
WILL LIKELY PERSIST AS ISOLATED SUPERCELLS TAP INTO INCREASING
BULK SHEAR ABOVE 60 KTS...HELICITIES ABOVE 500 M2/S2...AND MOIST
UNSTABLE CAPES EXCEEDING 1000 J/KG THROUGH 6 AM CST.

PLEASE REFER TO THE LATEST STORM PREDICTION CENTER OUTLOOKS AND
DISCUSSIONS FOR MORE SPECIFIC DETAILS.

ANOTHER ZONE OF MOISTURE CONVERGENCE AND THETAE ADVECTION IS
APPEARING TO INCREASE OVER SOUTHEAST ILLINOIS AND THE PENNYRILE
REGION OF WEST KENTUCKY AS OF 10Z. THIS MAY AID IN THE MAINTENANCE
OF THE SOUTHWEST ILLINOIS SUPERCELL/TORNADO THROUGH AT LEAST 12Z.
SOME REGENERATION AND INITIATION OF NEW CONVECTION MAY OCCUR IN
WESTERN KENTUCKY BETWEEN 5 AM AND 7 AM CST.

DEPENDING ON THE TIMING OF THE FRONTAL PASSAGE...ADDITIONAL
CONVECTION MAY DEVELOP DURING THE LATE MORNING AND EARLY AFTERNOON
OVER THE SOUTHERN PENNYRILE REGION OF WEST KENTUCKY...PER THE 3KM
HRRR 1 KM REFLECTIVITY FORECASTS THROUGH NOON.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL WORK NORTHWARD
FROM THE LOWER MISSISSIPPI VALLEY LATE THURSDAY NIGHT...WITH THE
BEST INSTABILITY...SHEAR...AND MOISTURE EXPECTED DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS ON FRIDAY. THE 00Z-06Z
DETERMINISTIC GFS GUIDANCE STILL APPEARS TO HAVE A CONSISTENT
HANDLE ON THE TIMING AND PLACEMENT OF THIS CONVECTION AND WAS
GENERALLY FOLLOWED WITH THE SHORT TERM UPDATES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CST WED FEB 29 2012

FORECAST CONFIDENCE IN THE EXTENDED PERIODS IS QUITE HIGH. THE
ONLY POPS ARE ON SUNDAY WHEN THE GFS AND ECMWF SWEEP A FULL LATITUDE
TROUGH THROUGH THE REGION. THEY GENERATE A SATURATED LAYER WITH
STEEP LAPSE RATES GENERALLY AT AND ABOVE 700MB...WHICH IS IN THE -15
TO -25 DEGREE RANGE. CERTAINLY CANNOT RULE OUT ISOLATED SHOWERS AND
THUNDERSTORMS AT SOME POINT SUNDAY EAST OF THE MISSISSIPPI RIVER.
THERE IS A LOT OF DRY AIR AND STEEP LAPSE RATES BELOW 700MB...SO
THERE IS THE POTENTIAL FOR DRY THUNDERSTORMS AND STRONG MIXING.

SOME RECENT MODEL RUNS BRING THE VERY ELEVATED CONVECTION INTO THE
AREA SATURDAY NIGHT...WHEN TEMPERATURES ARE EXPECTED TO BE JUST
BELOW FREEZING...WHICH COULD ALLOW SNOW TO REACH THE GROUND. FOR NOW
HAVE A SLIGHT CHANCE OF RAIN SHOWERS ONLY ON SUNDAY. GUSTY WEST
NORTHWEST WINDS WILL IMPACT MUCH OF THE AREA...REGARDLESS OF
PRECIPITATION. LATER SHIFTS WILL HAVE TO CLOSELY MONITOR THE ODD
POTENTIALS WITH THIS SYSTEM.

OTHERWISE SURFACE HIGH PRESSURE WILL DOMINATE THE REGION OVER THE
WEEKEND AND INTO MONDAY. TEMPERATURES WILL BE CLOSE TO NORMAL LEVELS
FOR A CHANGE. SOUTHERLY RETURN FLOW WILL COMMENCE LATE MONDAY...AND
VERY GUSTY SOUTH WINDS ARE EXPECTED TUESDAY...AS TEMPERATURES WARM
WELL BACK INTO THE 60S. THE LATEST GFS AND ECMWF HOLD OFF OUR NEXT
CHANCE OF CONVECTION TIL AT LAST WEDNESDAY...WHEN ANOTHER FRONT WILL
MOVE INTO THE REGION.

&&

.AVIATION...(FOR THE 09Z TAFS THROUGH 09Z EARLY THURSDAY MORNING)
ISSUED AT 355 AM CST WED FEB 29 2012

MAIN CONCERN REMAINS STRONG THUNDERSTORM POTENTIAL IN THE FIRST FEW
HOURS OF THE 12Z TAF PERIOD...AS A COLD FRONT MOVES THROUGH THE
REGION. MVFR CEILINGS WILL PREVAIL ACROSS THE AREA AS THE STORMS
APPROACH. THEN...PERIODS OF IFR CEILINGS AND LOCALLY STRONG WIND
GUSTS CAN BE EXPECTED WITH THE THUNDERSTORMS. ANY LINGERING
THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE TERMINALS BY LATE
WEDNESDAY MORNING AS SKIES CLEAR.

WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED
SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35
KNOTS. THE FUSTINESS SHOULD COME TO AN END WITH SUNSET...AND WEST TO
WEST NORTHWEST WINDS WILL GRADUALLY WEAKEN THROUGH THE NIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...SMITH
LONG TERM....DRS
AVIATION...DRS/SMITH
Hazardous weather outlook, Feb 29, 8:01 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CST WED FEB 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
801 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS
WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A
SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE
LINE OF STORMS.

THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER
THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.

.SPOTTER INFORMATION STATEMENT...

IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER
ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS
MORNING.

IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND
TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT
ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE
ACTUAL DIAMETER IN INCHES.

SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND
AFTERNOON HOURS ON FRIDAY.

SMITH

In the hours before

Local storm report, Feb 29, 7:38 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     NEWBURGH                37.95N 87.40W
02/29/2012                   WARRICK            IN   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG HIGHWAY 66.

&&

SMITTY
Local storm report, Feb 29, 7:45 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TORNADO          PATTON                  37.44N 90.04W
02/29/2012                   BOLLINGER          MO   EMERGENCY MNGR

            6-8 HOMES HAVE ROOF DAMAGE ALONG HIGHWAY 72. 10 LARGER
            BARNS DESTROYED OVER A 5 MILE AREA. TREE DAMAGE IS
            WIDESPREAD. NUMEROUS POWER POLES DOWN.

&&

SMITTY
Local storm report, Feb 29, 7:56 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
756 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TORNADO          NEWBURGH                37.95N 87.40W
02/29/2012                   WARRICK            IN   EMERGENCY MNGR

            UPDATE REPORT...2 HOMES DESTORYED ON PEACH ST. OTHER
            HOMES DAMAGED ALONG WEST CHESTER DRIVE. PATH OF DAMAGE
            APPEARS TO GO THROUGH DOWNTOWN JUST OF THE LOCK AND DAM.

&&

SMITTY
Local storm report, Feb 29, 8:00 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     2 N HENDERSON           37.87N 87.58W
02/29/2012                   HENDERSON          KY   BROADCAST MEDIA

            *** 2 INJ *** POSSIBLE TORNADO...NEAR ELLIS PARK 3 TO 4
            RIVER HOMES DESTROYED WITH 2 INJURES REPORTED. LATE
            REPORT.

&&

SMITTY
Local storm report, Feb 29, 8:03 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
803 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TORNADO          NEWBURGH                37.95N 87.40W
02/29/2012                   WARRICK            IN   EMERGENCY MNGR

            UPDATE REPORT...2 HOMES DESTORYED ON PEACHTREE ST. OTHER
            HOMES DAMAGED ALONG WEST CHESTER DRIVE. PATH OF DAMAGE
            APPEARS TO GO THROUGH DOWNTOWN JUST OF THE LOCK AND DAM.

&&

SMITTY
Local storm report, Feb 29, 8:38 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
838 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     FUNNEL CLOUD     GRACEY                  36.88N 87.63W
02/29/2012                   CHRISTIAN          KY   TRAINED SPOTTER

            REPORTED NORTH OF THE INTERSECTION OF HWYS 68 WEST AND
            3186.

&&

SMITTY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

2.8 hours before the tornado, 130 km from the path. February 29, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 580 joules per kilogram, CIN -25, lifted condensation level 510 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 365 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
456 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.5
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

9.2 hours after it, 130 km from the path. March 1, 2012.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 843 joules per kilogram, CIN -1, lifted condensation level 623 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 369 square meters per square second, 0 to 6 km bulk shear 91 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1014 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
91 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.1
Supercell composite
7.5
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:40 UTCTSTM WND DMGMadisonvilleHopkins, KYSEVERLY DAMAGED HOME BLOCKING ROADWAY.
12:40 UTCHAIL 0.75MadisonvilleHopkins, KYDIME SIZE HAIL REPORTED IN THE COMMUNITY.
12:40 UTCTORNADOMadisonvilleHopkins, KYTORNADO ON THE GROUND REPORTED AT EXIT 44 ALONG THE PENNYRILE PARKWAY.
12:45 UTCHAIL 15 N HansonHopkins, KYQUARTER SIZE HAIL REPORTED.
12:57 UTCHAIL 1BremenMuhlenberg, KYQUARTER SIZE HAIL REPORTED IN THE COMMUNITY.
13:08 UTCHAIL 1.75CentertownOhio, KY
14:36 UTCFUNNEL CLOUDGraceyChristian, KYREPORTED NORTH OF THE INTERSECTION OF HWYS 68 WEST AND 3186.
14:45 UTCTORNADOGreenvilleMuhlenberg, KY*** 1 INJ *** A TORNADO TOUCHED DOWN FROM GREENVILLE TO CLEATON KY...PATH LENGTH WAS 5.4 MILES. PEAK WINDS WERE 120 MPH...EF2 RATING...AVERAGE PATH WIDTH WAS 180 YARDS. DAMAGE HIGHLIGHTS...A MOBILE HOME WAS COMPLETELY DE
14:49 UTCTSTM WND DMGGreenvilleMuhlenberg, KYREPORTS OF ROOFS BLOWN OFF HOMES AND 1 SCHOOL.
15:48 UTCHAIL 1.5GraceyChristian, KY
15:51 UTCTSTM WND GST 70GraceyChristian, KY
15:58 UTCTORNADO3 Nw HopkinsvilleChristian, KYUNCONFIRMED REPORT OF A TORNADO ON THE GROUND IN A FIELD BY NORTH SINKING FORK ROAD.
16:05 UTCTSTM WND GST 70HopkinsvilleChristian, KYALSO...DIME SIZE HAIL REPORTED
16:24 UTCTSTM WND GST 55GraceyChristian, KY
16:28 UTCHAIL 1HopkinsvilleChristian, KY
16:30 UTCTSTM WND DMGHopkinsvilleChristian, KYLARGE BARN ON THE GROUND WITH TIN ROLLED UP ON ADJACENT ROOF. APPEARS TO BE STRAIGHT LINE WINDS.
16:34 UTCFLASH FLOODGraceyChristian, KYSPOTTERS REPORT DITCHES ARE FULL OF WATER AND OVERFLOWING ONTO ROADS
16:40 UTCHAIL 1.56 Ne HopkinsvilleChristian, KY
16:46 UTCFLASH FLOODHopkinsvilleChristian, KYWATER OVER THE ROAD DAWSON SPRINGS ROAD JUST SOUTH OF PLEASANT GREEN ROAD.
17:08 UTCFLASH FLOODHopkinsvilleChristian, KYHOUSE ON SANDERSON DRIVE IS SURROUNDED BY WATER

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of February 29, 2012

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 2912:18 AM CSTEF1Laclede, MO11.01505$750,000
February 2912:22 AM CSTEF1Laclede, MO0.375$500,000
February 2912:42 AM CSTEF2Barry, MO1.740014$575,000
February 291:06 AM CSTEF1Phelps, MO18.075
February 291:13 AM CSTEF2Stone, MO24.340047$21 million
February 292:55 AM CSTEF2Madison, MO31.98001$100,000
February 293:34 AM CSTEF2Bollinger, MO7.7120$170,000
February 293:47 AM CSTEF2Cape Girardeau, MO to IL31.93001$350,000
February 294:00 AM CSTEF3Stoddard, MO20.07001$150,000
February 294:24 AM CSTEF1Scott, MO15.775$250,000
February 294:26 AM CSTEF2Williamson, IL14.9300$100,000
February 294:51 AM CSTEF4Harrisburg–Ridgway tornado, IL26.13258108$3.0 million
February 295:00 AM CSTEF2Pulaski, IL to KY22.71505$250,000
February 295:35 AM CSTEF2Massac, IL2.4150$50,000
February 295:57 AM CSTEF1Henderson, KY1.31502$80,000
February 296:03 AM CSTEF1Warrick, IN2.4150$250,000
February 296:40 AM CSTEF0Hopkins, KY0.530$10,000
February 298:45 AM CSTEF2Muhlenberg, KY5.52001$100,000
February 299:55 AM ESTEF2Hardin, KY5.0250$200,000
February 299:42 AM CSTEF2Grayson, KY2.02001$50,000
February 2911:05 AM ESTEF2Larue, KY2.5200$200,000
February 2911:12 AM ESTEF2Larue, KY0.9100$20,000
February 291:42 PM ESTEF2Morgan, KY6.3400$100,000
February 2912:47 PM CSTEF1Metcalfe, KY1.0150$10,000
February 291:22 PM CSTEF2Russell, KY7.2150$210,000
February 292:53 PM ESTEF1Pulaski, KY1.560$50,000
February 293:46 PM CSTEF1DeKalb, TN14.83001$700,000
February 294:02 PM CSTEF0White, TN2.250$10,000
February 294:30 PM CSTEF2Cumberland, TN11.11,00027$1.0 million
February 297:30 PM ESTEF0Blount, TN0.8100$25,000
February 2912:32 AM ESTEF0Washington, VA0.670$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.